[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] please identify the mystery culprit


This sounds like classic humalog/site degradation problems (don't know the
official name for it, but anyway, same old thing).

When I started pumping, most of the pumpers seemed to be people in their
late teens/early 20s and men in their 30s.  That's not scientific, just the
selection of pumpers that seemed to be around back then.  For some reason,
the men often seem to report no problems with insulin and (then and now --
like Ted) report no degradation from regular regular.  Of course, the first
few years we used pork insulin which caused site problems of a different
sort.  But I had huge problems and I remember meeting other young girls who
did too.  If you read the posts on the list, it seems like women report more
problems than men and the girls more often than the grown ups.  (This is not
scientific, it just appears that way) I've also noticed that once I got to
be about 25, lots of the painful problems seemed to get smaller, as if my
body was somehow tougher or more forgiving.  Again, not objective but my
doctor was joking the other day that most of medicine is practiced in
reference to adult male bodies and often there is not all that much gathered
info on women or little girls.  He does seem to have a point.

Two things:  one is velosulin was a miracle for me when it first replaced
regular.  Mixing velosulin and humalog solved the site problem too.  Since
your humalog duration seems to be slowing down anyway, you could try pure
velosulin for a while until things smooth out.  You will have to readjust
doses and timing for the different action time, but you may be starting to
do that anyway.

Second is that I find when I am eating more and getting less exercise, the
humalog (even the v/h mix) seems to slow down in time frame.  This
especially seems to happen when I've just gained weight.  Interestingly,
being pregnant, this seems to happen with each spurt of weight gain for a
week or so and then the timing speeds up again (which is a different weight
gain than the woops I ate too much over vacation).  Being pregnant is
obviously not the same as growing, but growing kids do gain weight.  It may
be that growth hormones, less activity (at a particular time) and larger
doses of insulin together contribute to the slower time frame.  Obviously,
Kayla needs to grow so eating less is not necessarily a good idea but you
might check and see if at least you can see if that's what's happening.  A
few wise food choices may help a little bit with this.  You may find that as
she grows into her next size, this problem eases up for a bit.

Last thought: IV prep has alcohol.  Doesn't seem to helpsite problems.  I've
been told alcohol may make the skin more sensitive.  I don't know if that's
true, but sites generally seem to do better without it.  You could just go
with the antibacterial soap.

I don't know if that helps, but they are things to think about.


Kasey wrote:

> I've got a dilemma and hope I can get a lot of suggestions from the
> group about how to proceed.  Kayla has been pumping for one year and has
> always used the Sils and Humalog.  After a few months we noticed the
> Humalog was taking longer and longer to kick in.  It finally leveled off
> and works more like Regular does: 5 hour duration and at least 30
> minutes to kick in.  Now we're having problems with sites going bad
> within 24 hours.  Here are the steps I've taken to figure out why.
> I changed the entire set including tubing and reservoir.
> Changed to a new bottle of insulin and made sure it is clear without
> signs of degradation.
> Rotated as much as I can away from irritated sites.  (Can't move away
> from the stomach - no fat and the butt doesn't work - tried that)
> Extra careful technique: antibacterial soap to wash hands and site,
> apply EMLA cream for an hour and wipe off, prep with IV prep, let dry,
> insert
> Inserting at about 10 degree angle - no change in that
> Even with all of these measures the sites are still degrading faster and
> faster.  The insulin is still working, but the numbers are erratic.  Her
> skin develops a pink irritation that gets darker and will turn deep red
> if I don't change the set within hours of seeing the initial pink.  I
> don't think it's the tape.  The pink mark is not everywhere the tape
> is.  The mark seems to be centered around the canula.  It's an
> elliptical shape that starts where the canula enters the skin and, as
> far as I can tell, it stops about where the canula probably ends under
> the skin.
> Is it a humalog allergy?  Is it the teflon canula? Could it still be the
> tape? Is it a staph infection?
> PLEASE -- any and all suggestions would be appreciated.
> Kasey
> Kayla's mom
> ----------------------------------------------------------
> Insulin Pumpers website http://www.insulin-pumpers.org/
> for mail subscription assistance, contact: HELP@insulin-pumpers.org

Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org